Heavy Snow, Carter
- When
- February 28, 11:00 AM CST to 7:00 PM CST
- Where
- Carter forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.941, -90.962 (the zone’s center; the record gives no point)
A compact but intense upper level low moved southeast from the central Plains to the Lower Mississippi Valley. This system produced a swath of heavy snowfall across portions of southeast Missouri, along and south of a line from Van Buren to Poplar Bluff to New Madrid.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A compact but intense upper level low moved southeast from the central Plains to the Lower Mississippi Valley. This system produced a swath of heavy snowfall across portions of southeast Missouri, along and south of a line from Van Buren to Poplar Bluff to New Madrid. Six inches of snow fell at Ellsinore (Carter County) and Neelyville (Butler County), five inches fell near Poplar Bluff, and four inches fell at Dudley (Stoddard County). Law enforcement officials estimated four to five inches at New Madrid. Snow fell at the rate of 1 inch per hour, covering roads faster than maintenance crews could clear it. At Poplar Bluff, visibility was one-quarter mile for about 30 minutes and one mile or less for seven hours. Roads were snow-covered and slippery. A number of vehicles slid off roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 5:15 AM CST, 5 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
515 AM CST SAT FEB 28 2009
.UPDATE... FOR 12Z AVIATION
.DISCUSSION...
THE GFS/ECMWF/SREF ALL SUPPORT 4 INCHES PLUS OF SNOW OVER THE
OZARKS IN SEMO...WITH LIQUID QPF SUGGESTING HIGHER AMOUNTS
POSSIBLE. FURTHER CONFIRMATION WAS RECEIVED WITH HPC PAINTING OF
BROAD SWATH OF 4 OVER THIS AREA...SO WE WASTED LITTLE TIME IN
UPDATING TO WARNING. FURTHER EAST THE ADVISORY SHOULD HOLD WITH
OUR EASTWARD EXPANSION ACROSS THE SRN PENNYRILE...WITH MAINLY
1-2 TOTALS OF SNOW/ICE...PERHAPS SOME 3-4 TOTALS CLOSER TO THE
WARNING AREA MAINLY IN FAR SEMO. IT APPEARS COLLABORATIVE
AGREEMENT IS LINING UP TOO WITH LMK/OHX BOTH HINTING AT SIMILAR
ADVISORIES ACROSS THEIR ADJACENT COUNTIES.
THERE IS SOME CONCERN GIVEN THE GFS HINT OF MAYBE CUTTING DOWN ON
THE MAX QPF AREAS BY BISECTING THEM...BUT EVEN SO THERE SHOULD BE A
DUSTING OF SNOW/ICE AND WITH TEMPS GOING BELOW 32F LATER IN THE
DAY...THAT SHOULD WARRANT THE ADVISORY FOR A MINOR TRAVEL HAZARD.
BEYOND THE NEAR TERM LITTLE CHANGE NOTED ON THE MODELS OR MADE ON
THE INHERITED FORECAST...EXCEPT FOR TWEEKING TEMPS DOWN A LITTLE
IN THE SNOW COVER IN THE OZARKS AND THEIR ASSOCIATED FOOTHILLS.
MOS SEEMS TOO HIGH TO START WITH SO WE ARE A SHAVE BELOW...NOT AS
MUCH AS PREVIOUSLY BUT STILL JUST A TAD BELOW.
&&
.AVIATION...
MVFR CIGS WILL BE PREVALENT FOR ALL SITES UNTIL NEAR 6Z SUN THEN
BECOMING VFR ALL SITES. KOWB AND KEVV WILL REMAIN VFR VSBY FOR VALID
TIME EVEN WITH SOME SNOW FALL THROUGH 00Z SUN. AT KPAH AND KCGI WILL
HAVE MVFR CIGS IN SNOW FOR A LARGE PART OF THE DAYLIGHT HOURS TODAY
AND SLOWLY BECOME VFR AFTER 00Z SUN. WINDS WILL REMAIN NORTH TO
NORTHEAST AND GUSTING TO AROUND 20 KNOTS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 10 PM CST THIS
EVENING FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-
CRITTENDEN-FULTON-GRAVES-HICKMAN-HOPKINS-LIVINGSTON-LYON-
MARSHALL-MCCRACKEN-MUHLENBERG-TODD-TRIGG.
MO...WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 10 PM CST THIS
EVENING FOR BOLLINGER-CAPE GIRARDEAU-MISSISSIPPI-NEW MADRID-
PERRY MO-SCOTT-STODDARD.
WINTER STORM WARNING FROM 6 AM THIS MORNING TO 10 PM CST THIS
EVENING FOR BUTLER-CARTER-RIPLEY-WAYNE MO.
IL...WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 10 PM CST THIS
EVENING FOR ALEXANDER-HARDIN-JACKSON-JOHNSON-MASSAC-POPE-
PULASKI-UNION IL.
IN...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 357 AM CST SAT FEB 28 2009 ILZ075>078-080>083-085>087-INZ081-082-085>088-KYZ014-015-018>020- 011100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-WILLIAMSON-SALINE-GALLATIN-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-UNION KY-WEBSTER-HENDERSON-DAVIESS-MCLEAN- 357 AM CST SAT FEB 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW WILL PRODUCE ONLY MINOR ACCUMULATIONS TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ILZ084-088>094-KYZ001>013-016-017-021-022-MOZ076-086-087-110>112- 114-011100- JACKSON-UNION IL-JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC- FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON- MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-HOPKINS- CHRISTIAN-MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU- STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 357 AM CST SAT FEB 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FROM 6 AM TO 10 PM TODAY. ANYWHERE FROM 1 TO 3 INCHES OF SNOW AND ICE IS EXPECTED TO PRODUCE A MINOR TRAVEL HAZARD. REFER TO THE WINTER WEATHER ADVISORY FOR MORE DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO RELAY ANY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. MOZ100-107>109-011100- WAYNE MO-CARTER-RIPLEY-BUTLER- 357 AM CST SAT FEB 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT 3 TO 4 INCHES OF SNOW IS FORECAST TODAY...SO A WINTER STORM WARNING IS IN EFFECT FROM 6 AM TO 10 PM. REFER TO THE WARNING FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO RELAY ANY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 601 AM CST SAT FEB 28 2009 ILZ088>094-KYZ001>013-016-017-021-022-MOZ076-086-087-100-107>112- 114-281500- UNION IL-JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON- HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL- CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-HOPKINS-CHRISTIAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...JONESBORO...VIENNA...GOLCONDA... ELIZABETHTOWN...CAIRO...MOUND CITY...METROPOLIS...HICKMAN... CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND... BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON... MADISONVILLE...HOPKINSVILLE...GREENVILLE...ELKTON...PERRYVILLE... MARBLE HILL...CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN... POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 601 AM CST SAT FEB 28 2009 ...WINTRY MIX WAS FALLING ACROSS SOUTHERN PORTIONS OF THE QUAD STATE... LIGHT FREEZING RAIN OR DRIZZLE WILL ACCUMULATE A GLAZE OF ICE ON ELEVATED SURFACES EARLY THIS MORNING. OVERPASSES...BRIDGES...AND VEHICLES WERE STARTING TO ACCUMULATE A LIGHT GLAZE OF ICE AROUND SUNRISE. TOTAL ICE ACCUMULATIONS THROUGH 9 AM WILL AVERAGE FROM A TRACE TO A FEW HUNDREDTHS. AREAS EAST OF THE LAND BETWEEN LAKES WILL REMAIN LIQUID THROUGH 9 AM. THE FREEZING RAIN WILL BEGIN TO CHANGE OVER TO SLEET FROM WEST TO EAST AFTER SUNRISE WEST OF THE KENTUCKY LAKE AREAS...THEN CHANGE OVER TO SNOW AROUND MID MORNING. AREAS EAST OF THE LAKES WILL SLOWLY CHANGE OVER TO WINTRY MIX LATE THIS MORNING. MOTORISTS ARE URGED TO EXERCISE CAUTION TODAY AND THIS EVENING AS THE WINTER STORM MOVES INTO THE REGION AND TEMPERATURES FALL BELOW FREEZING.
The national radar mosaic for the moment the first event began.
5 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153707, 153709, 153708, 153710, 153711.